Users Online: 398

Home Print this page Email this page Small font sizeDefault font sizeIncrease font size

Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 
     

   Table of Contents      
CASE REPORT
Year : 2015  |  Volume : 5  |  Issue : 3  |  Page : 108-109

Autoimmune encephalitis masquerading as psychosis: Diagnostic and therapeutic challenge


1 Department of Psychiatry, Institute of Human Behaviour and Allied Sciences (IHBAS), Delhi, India
2 Department of Neurology, Institute of Human Behaviour and Allied Sciences (IHBAS), Delhi, India

Date of Submission07-Mar-2015
Date of Acceptance31-Mar-2015
Date of Web Publication8-Jun-2015

Correspondence Address:
Dr. Prerna Kukreti
Department of Psychiatry, Institute of Human Behaviour and Allied Sciences (IHBAS), Delhi - 110 095
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2231-0738.158373

Rights and Permissions
   Abstract 

Autoimmune encephalitis often presents as neuropsychiatric syndromes and may be mistaken for a primary psychiatric disorder. We report a case of a young woman with a history of acute psychosis and focal seizure, with normal neuroimaging, electroencephalogram, and cerebrospinal fluid (CSF) study. Serum tested positive for the N-methyl-D-aspartate receptor (NMDAR) antibody, and the patient improved upon starting steroids. There is a need to screen for autoimmune causes in case of neuropsychiatric syndromes presenting with seizure or dyskinesias and alteration of sensorium. Prompt diagnosis and appropriate management can be life-saving.

Keywords: Autoimmune encephalitis, N-methyl-D-aspartate receptor (NMDAR), psychosis


How to cite this article:
Kukreti P, Garg A, Bhirud L. Autoimmune encephalitis masquerading as psychosis: Diagnostic and therapeutic challenge. Int J Nutr Pharmacol Neurol Dis 2015;5:108-9

How to cite this URL:
Kukreti P, Garg A, Bhirud L. Autoimmune encephalitis masquerading as psychosis: Diagnostic and therapeutic challenge. Int J Nutr Pharmacol Neurol Dis [serial online] 2015 [cited 2019 Sep 15];5:108-9. Available from: http://www.ijnpnd.com/text.asp?2015/5/3/108/158373


   Introduction Top


Abnormalitites in the autoimmune system have been implicated in several neuropsychiatric syndromes. Specific autoimmune responses to self-antigens in affective disturbance, psychosis, and other psychiatric syndromes have been reported. [1] Limbic encephalitis is one of the neuropsychiatric syndrommes, which is associated with antibodies against neuronal cell membrane antigens, e.g., N-methyl-D-aspartate receptor (NMDAR) and voltage-gated potassium channel (VGKC) complex. [2] The most common cause of psychosis due to autoimmune etiology is anti-NMDAR encephalitis. [2] It is a highly characteristic syndrome occurring in the following five stages: The prodrome phase, psychotic phase, unresponsive phase, hyperkinetic phase, and gradual recovery phase. [3] Usually, psychotic symptoms are the first to draw attention, and patients are often admitted to psychiatric units. Consideration for organic causes occurs only after a patient develops seizure, dyskinesia, altered sensorium, or autonomic instability, which often leads to delays in diagnosis and management. We report here a case of NMDAR-related encephalitis presenting with psychiatric symptoms.


   Case report Top


A 22-year-old female subject was referred to the psychiatry emergency department in view of abrupt-onset behavioral changes of 2 weeks' duration, characterized by delusions of persecution, aggression, and visual and auditory hallucinations. One week prior to the onset of symptoms, she had an episode of focal seizure involving her right hand. There was no history of head injury, abnormal involuntary movement, fever, exanthematous illness, or loss of consciousness. No prior history of recent travel, animal bite, or any substance use or drug intake was present. There was no contributory past or family history of medical or psychiatric illness. The patient was vaccinated for her age, including measles, mumps, and rubella (MMR) vaccination.

The mental status examination revealed muttering/gesticulating to self, marked agitation, inappropriate affect, delusions of persecution, and third-person auditory hallucinations with absent insight. The positive and negative symptom score (PANSS) was 54. The physical examination was unremarkable.

Comprehensive hematological/metabolic panel, urine drug screen, magnetic resonance imagining (MRI) brain, and electroencephalogram (EEG) were normal. CSF analysis showed lymphocytic pleocytosis and was negative for herpes simplex virus (HSV) screening.

The patient was diagnosed as a case of acute transient psychotic disorder with seizure disorder. She was put on haloperidol 40 mg, sodium valproate 1,000 mg, and clobazam 15 mg. After 2 weeks of admission, the patient had another episode of focal seizure involving the right hand. Despite 3 weeks of inpatient treatment, her symptoms worsened and her PANSS score became 62.

In view of poor response to treatment and recent-onset focal seizure, a repeat contrast MRI brain was done, which was normal. Work-up for thyroid disorders, rheumatological disorders (including antinuclear antibodies, anti-double-stranded DNA, and anti-ribosomal P protein antibodies to evaluate for systemic lupus erythematosus cerebritis) and the infection screen [for human immunodeficiency (HIV)/hepatitis] was negative. Serum was positive for the NMDAR antibody.

The diagnosis was revised to autoimmune NMDAR encephalitis. In view of its association with paraneoplastic syndromes, [4] a computed tomography (CT) scan of chest, abdomen, and pelvis was done, and no neoplastic mass was identified. She was started on a 5-day course of intravenous (IV) methylprednisolone followed by oral prednisolone; with quetiapine 400 mg for behavioral symptoms and valproate 1,000 mg for seizure disorder. The patient showed significant improvement in aggression and hallucinatory behavior within 1 week of starting steroids, and had near-complete improvement over the next month, with the PANSS score reduced to 32. Quetiapine was tapered over the next 2 months on outpatient follow-up. Subsequently, the patient was continued on oral prednisolone and valproate. The patient continued to do well over a further 9 months of follow-up.


   Discussion Top


In our case, abrupt onset, the presence of visual hallucination and focal seizure were the "red flag" signs to search for organic conditions presenting as acute psychosis. Further, poor response to treatment and reoccurrence of seizure prompted us for the investigation of rare autoimmune causes. Appropriate management with steroids led to dramatic improvement, though the pathogenesis of autoimmune encephalitis and the exact mechanism of its presentation as neuropsychiatric syndromes is still unknown. However, we speculate that NMDAR antibodies may cause inhibition in presynaptic gamma-aminobutyric acid (GABA)ergic interneurons, causing a reduction in GABA release. This results in the disinhibition of postsynaptic glutamatergic transmission, leading to glutamate-dopamine dysregulation. This might contribute to the development of psychotic symptoms and bizarre dyskinesias. [5]


   Conclusion Top


Given the predominance of neuropsychiatric symptoms in the early phase of NMDAR encephalitis, psychiatrists are usually the first-contact clinicians. Early recognition of this illness is of paramount importance as prompt diagnosis and appropriate management can reduce its morbidity.

 
   References Top

1.
Goldsmith CA, Rogers DP. The case for autoimmunity in the etiology of schizophrenia. Pharmacotherapy 2008;28:730-41.  Back to cited text no. 1
    
2.
Tüzün E, Dalmau J. Limbic encephalitis and variants: Classification, diagnosis, and treatment. Neurologist 2007;13:261-71.   Back to cited text no. 2
    
3.
Dalmau J, Gleichman AJ, Hughes EG, Rossi JE, Peng X, Lai M, et al. Anti-NMDA-receptor encephalitis: Case series and analysis of the effects of antibodies. Lancet Neurol 2008;7:1091-8.  Back to cited text no. 3
    
4.
Dalmau J, Tüzün E, Wu HY, Masjuan J, Rossi JE, Voloschin A, et al. Paraneoplastic anti-N-methyl-D-aspartate receptor encephalitis associated with ovarian teratoma. Ann Neurol 2007;61:25-36.  Back to cited text no. 4
    
5.
Hughes EG, Peng X, Gleichman AJ, Lai M, Zhou L, Tsou R, et al. Cellular and synaptic mechanisms of anti-NMDA receptor encephalitis. J Neurosci 2010;30:5866-75.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case report
   Discussion
   Conclusion
    References

 Article Access Statistics
    Viewed3765    
    Printed44    
    Emailed1    
    PDF Downloaded123    
    Comments [Add]    

Recommend this journal